Medication advice

Hello

I am new to this site and was diagnosed with pmr in June 2017 at aged 61. Having started on 15 mg pregnisolone I am now down to 9 mg but having some backache. This started after I accidently took 21 mg of prednisolone by mistake 3 days ago (took wrong dosage of 5 & 1 mg). The next day I just continued on my normal 9 mg dose having been on that amount for a week. Has anyone made such a mistake with the medication & what was the outcome? I have spoken to a pharmacist but not contacted my GP. Any thoughts would be greatly appreciated.

25 Replies

oldestnewest
  • Please don't worry about this it's really not a problem. We all get our pred/pmr head on from time to time. As my Aussie friends would say not a drama she'll be apples 🍎

  • Thanks for the reassurance. Much appreciated

  • Hi Mitziecat, taking too much one day is definitely preferable to forgetting to take pred. You normally only do that once and never again. Although I must admit I have done it twice! I hope you had a particularly good day when you doubled your dose.

  • I have experienced the effect of taking it late and definitely won't be doing it again. I did have a good day with the increased dose and hopefully the backache will subside soon. Thanks for your reply

  • Hi, if you began pred in June, you have dropped below 10 very quickly. If you continue to have pain, it might be helpful to return to 12 mg for a bit, then try to taper again.

    The early days of juggling doses can be mind-boggling, when you are also dealing with brain fog, and all the other little bits that make up PMR.

    I'm sure the wise ones will sign on soon, and you will get support and guidance from them also.

    Regarding your slip in taking double dose, should not cause any problem. Hopefully you felt better that day😀

    Kind regards, Jerri

  • I agree with you Jerri, about speed of reducing pred.

    I started on 15mg and wasn't on 9mg until 6 months after diagnosis. A year on from diagnosis, I had tapered to 4mg, but that proved too fast and I've had to go back up to 10mg due to a flare. Slow but sure wins.....

  • My GP started me on 15 mg and decreased by 2.5 every 2 weeks. I was referred to a Rheumatologist who then advised at 10 mg to decrease by 1 mg monthly.

    Hopefully I will feel better soon. Will take the advice given by the group and try to rest more in the coming days. Thank you for your reply.

  • Hi Mitziecat

    You have done very well to get down from 15 to 9 in such a short time.

    I am on 7 and started at 20 on May 2016, with various flares and odd symptoms in between.

    I now seem to be getting to grips with things with the amazing help of this site.

    I wouldn't worry about taking too much on one day, better too much than too little.

    Good luck

    Carole

  • Thank you. I think it was tapered quickly as I was diagnosed quickly before my symptoms got too severe. Although I had pain and muscle stiffness I had not quite got to the debilitating stage yet.

    I am already worrying less due to the support received so thank you all

  • Yes done that. took 26mg instead of 13mg. Had fantastic day. realised and went back down. No issues.

  • That is good to know. I am already wondering if it is medication related as the pain is now more one sided instead of being on both sides. I think rest might be the key.

  • Hi,

    Don't worry about taking too much, as others have said. That and the fact you had a bad back next day are coincidental, more likely to be that you've reduced Pred too quickly - if you are sure they are PMR type pains. Or maybe you've done too much - and it's not PMR at all.

    Sometimes it's a bit difficult to know, although PMR pains are usually bilateral. Your muscles are in a weakened state - from the PMR and Pred, or it could be myofascial pain - which is sometimes related to PMR.

    If you increase your Pred for a couple of days, if the pain is still there, then it's probably not PMR. If you get relief, then it probably means you've gone below the level you actually need.

  • Thank you so much for your reply. I am beginning to think that I am overdoing things as back pain now only on left side. I am still working and trying to do everything as normal. Beginning to realise that rest is required with pmr.

    It is wonderful to be able to communicate with other people who have experienced the same thing.

  • Hi again,

    As SJ says maybe you did too much on your 'high dose day' or more likely you are just too too much - full stop. As we always remind people just because you're on Pred and feel better it doesn't mean the PMR is gone. All the Pred is doing is controlling the inflammation caused by the underlying PMR- and that's a serious illness. As I said the other day Pred is only like a plaster over a broken bone or a sticking plaster on a cut. It stops the original injury from getting any worse, but it doesn't actually mend it. Time mends it - and a bit (or lot) of TLC.

    Take care.

  • Definitely will try to rest in the next few days and will let you know the outcome.

    I am due to go on holiday shortly and want to feel well while travelling. I am going to ask the group about time differences and taking pregnisolone

    Take care also

  • Have answered

  • DL, great analogy.

  • No - new normal applies now!

  • DL, wise one...! You speak the truth that not all pain is PMR, nor is it always other chronic pathology,... sometimes we just overdo it and pay the consequences. My recent tussle with the cement birdbath was case and point. I immediately assumed PMR...when it was really soft tissue strain, requiring hot packs and anti inflams. Golly gee whiz, it seems I'd learn...someday😜

  • Hi,

    Only wise cos I've been there!

    Trouble is, when you live on your own you're apt to try and do things you really shouldn't! Mind you, it's always been thus, my late hubby always used to moan at me when I'd done something in the house when he was away when he was in HM forces!

    But I must be getting better, had a new printer delivered last week, delivery guy carried it in for me and put in on floor next to PC, so I thought I'll sort that out later.

    Couldn't lift the blooming thing out the box! Son texted later saying have you got it connected yet - expecting me to say yes, but I had to tell him it was too bl***dy heavy - so he had to drive 20 odd miles to do it - not that he minds - give him something techie and he'll play quite happily for hours🤓. Good job he was down here on holiday and not at home 200 miles away, don't think he'd been as keen then!

  • I am wondering if it is just muscle strain. I have been lifting a few things that could have been too heavy, including my toddler granddaughter. Have now started to try the usual heat and paracetamol treatment. Thinking of using tiger balm as it has worked well pre pmr. Not sure if it can be used with prednisolone but will try it.

  • Hi, try the tiger balm, the paracetamol and hot pad/ice bag, if any of these help...yippee! It's really easy to blame PMR for all the wicked little niggles we encounter in day to day life, when realistically... stuff happens.

    It does help if we can keep perspective regarding what PMR is...and what it isn't! Not always easy, but bring it to the forum, and the pros will help figure out what is PMR and what is just plain old living. (At age 71, I can claim old living as part of my normal niggles😝.

    Kindly, Jerri

  • I was just going to add that you probably felt so energetic on your big dose that you made the rookie mistake of working like a Trojan on everything that gets left normally. It will take a few days to stop jangling, you need to rest.

  • Will definitely rest more as trying not to increase the dose if possible. However if I have to will take things more slowly.

  • Plenty of people have been there and done that! Most people enjoy the good day it usually results in. It really isn't a problem - but you may be reducing a bit on the fast side.

You may also like...